Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 136, NWS Birmingham, AL

September 25, 2005Tuscaloosa County, Alabama

NWS Birmingham, AL issued this tornado warning at Sep 25, 2005, 2:43 PM CDT for Tuscaloosa County, Alabama. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2005, 2:43 PM CDT (19:43 UTC)
Expired
Sep 25, 2005, 3:45 PM CDT
In force
62 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

The radar

The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 2:55 PM CDTTORNADO8 Nw Samantha, ALAN F0 TORNADO TOUCHED DOWN JUST WEST OF MORMON ROAD JUST TO THE NORTH OF NORTHSIDE ROAD. THE TORNADO CROSSED MORMON ROAD WHERE AT LEAST TWO HOME SUSTAINED ROOF DAMAGE. SEVERAL TREES WERE SNAPPED OFF OR UPROOTED ALONG THE PATH. THIS TORNADO WAS PRODUCED BY THE
Sep 25, 3:00 PM CDTTORNADO10 W Samantha, ALALONG COUNTY LINE NEAR ECHOLA, STRUCTURAL DAMAGES
Sep 25, 3:05 PM CDTTORNADO8 Nw Samantha, ALAN F0 TORNADO TOUCHED DOWN JUST WEST OF MORMON ROAD JUST TO THE NORTH OF NORTHSIDE ROAD. THE TORNADO CROSSED MORMON ROAD WHERE AT LEAST TWO HOME SUSTAINED ROOF DAMAGE. SEVERAL TREES WERE SNAPPED OFF OR UPROOTED ALONG THE PATH. THIS TORNADO WAS PRODUCED BY THE
Sep 25, 3:15 PM CDTTSTM WND DMG10 W Samantha, ALSTRUCTURAL DAMAGES, PSBL TORNADO NEAR ECHOLA
Sep 25, 3:55 PM CDTTORNADO6 W Samantha, ALTHE F1 TORNADO STARTED NEAR COUNTY ROAD 140 JUST EAST OF ELROD. THE TORNADO TRAVELED NORTHEAST ALONG THE SIPSEY RIVER BASIN AND CROSSED COUNTY ROAD 21, STATE HIGHWAY 171 AND LIFTED EAST OF COUNTY ROAD 35. NUMEROUS TREES WERE SNAPPED OFF OR UPROOTED ALONG THE S

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 11:05 AM CDTTornado WatchSPC8 hr
Sep 25, 12:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 251943
TORBMX
ALC125-252045-
/O.NEW.KBMX.TO.W.0136.050925T1943Z-050925T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT SUN SEP 25 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 345 PM CDT

* AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EAST
  CENTRAL PICKENS COUNTY...OR ABOUT 15 MILES WEST OF LAKE LURLEEN
  STATE PARK...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3353 8783 3325 8784 3361 8743 3361 8762
      3353 8767

$$

61
2 follow-up statements
000 
WWUS54 KBMX 251954
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT SUN SEP 25 2005

ALC125-252045-
/O.CON.KBMX.TO.W.0136.000000T0000Z-050925T2045Z/
TUSCALOOSA AL-
254 PM CDT SUN SEP 25 2005

...A TORNADO WARNING CONTINUES UNTIL 345 PM CDT FOR NORTHWESTERN
TUSCALOOSA COUNTY...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER EXTREME NORTH
CENTRAL TUSCALOOSA COUNTY...OR ABOUT 16 MILES SOUTHEAST OF FAYETTE...
MOVING NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  RURAL NORTHERN TUSCALOOSA COUNTY...IN THE AREA OF NEW LEXINGTON
  AND SANDTOWN...AT 300 PM CDT

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING
FOR CENTRAL ALABAMA.

LAT...LON 3353 8783 3325 8784 3361 8743 3361 8762
      3353 8767

$$
JBW
000 
WWUS54 KBMX 252013
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT SUN SEP 25 2005

ALC125-252045-
/O.CON.KBMX.TO.W.0136.000000T0000Z-050925T2045Z/
TUSCALOOSA AL-
312 PM CDT SUN SEP 25 2005

...A TORNADO WARNING CONTINUES UNTIL 345 PM CDT FOR NORTHWESTERN
TUSCALOOSA COUNTY...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER NORTHWESTERN
TUSCALOOSA COUNTY...OR ABOUT 14 MILES NORTH OF LAKE LURLEEN STATE
PARK...MOVING NORTHEAST AT 35 MPH.

ALSO..AT 257 PM CDT...MULTIPLE REPORTS RECEIVED OF A POSSIBLE TORNADO
TOUCHDOWN WEST OF TUSCALOOSA.  AT 303 PM CDT...TUSCALOOSA EMA
REPORTED A FUNNEL CLOUD JUST NORTHEAST OF ECHOLA. 

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING
FOR CENTRAL ALABAMA.

LAT...LON 3353 8783 3325 8784 3361 8743 3361 8762
      3353 8767

$$
JBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Sep 25, 1:55 PM CDT, 48 minutes earlier.

Area forecast discussion, Sep 25, 1:55 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT SUN SEP 25 2005

.DISCUSSION...

NUMEROUS ROTATING CELLS OVER WESTERN ALABAMA THIS AFTERNOON...
ENHANCED BY INCREASED INSTABILITY DUE TO AFTERNOON HEATING.
EXPECTATION IS THAT CELLS WILL LOSE INTENSITY AS SUN GOES
DOWN...BUT MAY NOT DECREASE MUCH IN COVERAGE. WILL CONTINUE WITH
HIGH POPS OVERNIGHT...WHICH SHIFTS INTO EASTERN ALABAMA BY EARLY
TOMORROW.

FORECAST RETURNS MORE TO NORMAL...AS REMNANTS OF RITA HEAD
NORTHEASTWARD OUT OF THE PICTURE. DRYING TREND WILL SPREAD FROM
WEST TO EAST STARTING TOMORROW AFTERNOON...THROUGH TOMORROW EVENING.

REST OF THE FORECAST WILL BE BASED ON THE GFS SOLUTION...AND THAT
MEANS A BIG COLD FRONT THE END OF THE WEEK. BASED ON SEVERAL RUNS
OF STRONG COLD FRONT SOLUTION...AND SUPPORT FROM GFS ENSEMBLES...
IVE STARTED TO INDICATE MUCH COOLER TEMPS (ESPECIALLY FRIDAY AND
SATURDAY MORNINGS). LIMITED MOISTURE INDICATED WITH COLD
FRONT...SO POPS ARE ONLY AROUND 20 PERCENT AT THIS TIME. IF LATER
RUNS INDICATE BETTER MOISTURE...THEN WE MAY NEED TO RAISE POPS A
BIT MORE FOR WEDNESDAY NIGHT AND/OR THURSDAY.

FIRST COOL SNAP OF FALL WONT LAST LONG...HOWEVER...AS MODERATING
TREND INDICATED FOR LATTER HALF OF NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  81  64  86 / 100  70  10  10
ANNISTON    70  81  66  87 / 100  80  10  10
BIRMINGHAM  71  86  67  85 / 100  60  10  10
TUSCALOOSA  72  87  66  88 / 100  50   0   0
CALERA      72  86  66  88 / 100  60  10   0
AUBURN      69  81  67  86 /  80  80  20   0
MONTGOMERY  72  85  67  89 /  80  70  20   0
TROY        71  85  69  88 /  70  80  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY WEST HALF UNTIL 7 PM.

&&

61
Hazardous weather outlook, Sep 25, 11:00 AM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 AM CDT SUN SEP 25 2005

ALZ011>015-017>050-261040-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1100 AM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...RISK OF DAMAGING WINDS...INCLUDING TORNADOES...POSSIBLE FOR
ENTIRE REGION THROUGH 9 PM TONIGHT...

.DAY ONE...(TODAY AND TONIGHT).

THUNDERSTORMS WILL BE ON THE INCREASE ACROSS THE ENTIRE REGION
THROUGH SUNSET...WITH THE THREAT OF TORNADOES AND HEAVY RAIN.  THE
TORNADO THREAT SHOULD DIMINISH AFTER 9 PM. IN ADDITION...VERY HEAVY
RAIN AND WIND GUSTS UP TO 40 MPH IN NON-TORNADIC SHOWERS WILL ALSO
OCCUR.

LINES OF THUNDERSTORMS IN EASTERN MISSISSIPPI WILL REACH THE ALABAMA
BORDER BY NOON...AND CONTINUE TO MOVE EASTWARD ACROSS THE STATE
DURING THE AFTERNOON.  IN ADDITION...SEVERE THUNDERSTORMS WILL ALSO
DEVELOP AHEAD OF THE LINES OF THUNDERSTORMS.

THESE THUNDERSTORMS WILL LIKELY ROTATE DUE TO THE STRONG WINDSHEAR
ALOFT FROM THE REMNANTS OF HURRICANE RITA. NOT ALL STORMS WILL
PRODUCE TORNADOES...BUT THERE WILL LIKELY BE NUMEROUS REPORTS OF
ROTATION AND FUNNEL CLOUDS.

FINALLY...THESE THUNDERSTORMS ARE EMBEDDED IN AREAS OF LOW
CLOUDS..AND WILL LIKELY BE MOVING QUICKLY TO THE NORTHEAST AT 40 MPH
OR GREATER.  THUS...ANY TORNADOES THAT DEVELOP WILL LIKELY BE
DIFFICULT TO SEE WITH YOUR EYES...AND YOU SHOULD IMMEDIATELY TAKE
COVER IF WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS THE
REMAINDER OF THE UPPER SUPPORT ASSOCIATED WITH RITA...MOVES
ACROSS THE AREA.  HOWEVER...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUIRED THIS AFTERNOON.  SPOTTERS ALONG THE ALABAMA BORDER
SHOULD BE IN PLACE BY NOON...NEAR THE INTERSTATE 65 CORRIDOR BY 130
PM...AND FOR AREAS EAST OF INTERSTATE 65 AFTER 2 PM.

STEFKOVICH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 12:05 PM CDTTornado WarningBMXPickens25 min
Sep 25, 12:16 PM CDTTornado WarningBMXLamar44 min
Sep 25, 12:29 PM CDTTornado WarningBMXPickens31 min
Sep 25, 12:48 PM CDTTornado WarningBMXTuscaloosa27 min
Sep 25, 12:48 PM CDTTornado WarningBMXFayette42 min
Sep 25, 1:00 PM CDTTornado WarningBMXPickens45 min
Sep 25, 1:01 PM CDTTornado WarningBMXLamar14 min
Sep 25, 1:03 PM CDTTornado WarningBMXLamar27 min
Sep 25, 1:07 PM CDTTornado WarningBMXMarion38 min
Sep 25, 1:47 PM CDTTornado WarningBMXPickens28 min
Sep 25, 2:05 PM CDTTornado WarningBMXFayette40 min
Sep 25, 2:09 PM CDTTornado WarningBMXPickens51 min
Sep 25, 2:15 PM CDTTornado WarningBMXLamar15 min
Sep 25, 2:31 PM CDTTornado WarningBMXWalker44 min
Sep 25, 2:38 PM CDTTornado WarningBMXMarion52 min
Sep 25, 2:41 PM CDTTornado WarningBMXFayette49 min
Sep 25, 3:00 PM CDTTornado WarningBMXWinston45 min
Sep 25, 3:14 PM CDTTornado WarningBMXPickens31 min
Sep 25, 3:17 PM CDTTornado WarningBMXWalker28 min
Sep 25, 3:27 PM CDTTornado WarningBMXFayette, Walker33 min
Sep 25, 3:45 PM CDTTornado WarningBMXTuscaloosa60 min
Sep 25, 3:50 PM CDTTornado WarningBMXWinston25 min
Sep 25, 3:54 PM CDTTornado WarningBMXGreene6 min
Sep 25, 4:00 PM CDTTornado WarningBMXWalker15 min
Sep 25, 4:35 PM CDTTornado WarningBMXPickens55 min
Sep 25, 4:44 PM CDTTornado WarningBMXTuscaloosa20 min
Sep 25, 4:51 PM CDTTornado WarningBMXFayette, Walker15 min
Sep 25, 5:25 PM CDTTornado WarningBMXTuscaloosa65 min
Sep 25, 5:35 PM CDTTornado WarningBMXPickens10 min
Sep 25, 5:37 PM CDTTornado WarningBMXGreene23 min
Sep 25, 6:02 PM CDTTornado WarningBMXGreene28 min
Sep 25, 6:24 PM CDTTornado WarningBMXLamar31 min
Sep 25, 6:28 PM CDTTornado WarningBMXTuscaloosa47 min

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.